Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 6, NWS Norman, OK

April 7, 20025 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 7, 2002, 6:31 PM CDT for 5 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2002, 6:31 PM CDT (23:31 UTC)
Expired
Apr 7, 2002, 9:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Bryan County, OK, Coal County, OK, Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 147 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 072331
FFWOKC
OKC005-013-029-069-095-080230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  BRYAN COUNTY IN SOUTHEAST OKLAHOMA
  COAL COUNTY IN SOUTHEAST OKLAHOMA
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 930 PM CDT

* AT 627 PM CDT...DOPPLER RADAR DETECTED THAT HEAVY RAIN WAS         
  FALLING FROM AROUND THE MADILL AND DURANT AREAS NORTHEASTWARD      
  TOWARD COALGATE AND ATOKA. THE HEAVY RAIN IS EXPECTED TO CONTINUE  
  WITH AN ADDITIONAL INCH OF RAIN POSSIBLE IN THE NEXT ONE TO TWO    
  HOURS. WITH THE GROUND ALREADY SATURATED FROM EARLIER HEAVY        
  RAIN...THIS ADDITIONAL RAIN WILL LIKELY RESULT IN AREAS OF         
  FLOODING.  

* LOCATIONS IN THE WARNING INCLUDE ALBANY...ARMSTRONG...ATOKA...
  BLUE...BOKCHITO...BROMIDE...CADDO...CALERA...CANEY...CARTWRIGHT...
  CENTRAHOMA...CHOCKIE...CLARITA...COALGATE...COLBERT...COLEMAN...
  DURANT...FILLMORE...KENEFIC...LANE...LEHIGH...LITTLE CITY...
  MCBRIDE...MEAD...MILBURN...NIDA...OLNEY...PHILLIPS...SILO...
  STRINGTOWN...TUSHKA...UTICA...WAPANUCKA...WARDVILLE AND WOODVILLE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3441 9657 3384 9678 3382 9620 3417 9598
          3453 9576 3483 9614
1 follow-up statement
000 
WGUS74 KOUN 080117
FFSOKC
OKC005-013-029-069-095-080230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT SUN APR 7 2002

A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM FOR 
ATOKA...BRYAN...COAL...JOHNSTON...AND MARSHALL COUNTIES.

ADDITIONAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL MOVE THROUGH 
THE WARNED AREA IN THE NEXT ONE TO TWO HOURS. THESE THUNDERSTORMS 
WILL PRODUCE ADDITIONAL HEAVY RAIN IN AREAS THAT HAVE BEEN SATURATED 
BY PREVIOUS HEAVY RAINS. THIS WILL LIKELY RESULT IN ADDITIONAL AREAS 
OF FLOODING.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3474 9578 3379 9610 3387 9676 3478 9639

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 5:30 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 7, 5:30 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN APR 7 2002

QUICK UPDATE TO EXPAND FFA. MESONET SHOWS RAINFALL TOTALS UP TO ARND
3 INCHES INTO SCNTRL OK. IN ADDITION LINE OF STG TO SVR TSTMS ACRS
WRN N TX INTO SW OK WILL BE MOVING INTO SCNTRL OK LATER THIS
EVENING.

.OUN...
OK...FLASH FLOOD WATCH TONIGHT ZONES
OKZ031-032-OKZ040>043...OKZ046>048...OKZ050>052.

TX...NONE.

In the hours before

Local storm report, Apr 7, 4:43 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SUN APR 07 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    2 N BOMARTON              TX   .88 INCH HAIL
04/07/02   BAYLOR                         REPORTED BY PUBLIC
Local storm report, Apr 7, 5:19 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SUN APR 07 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 E ARCHER CITY           TX   1.00 INCH HAIL
04/07/02   ARCHER                         REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:39 PM CDTFlash Flood WarningOUNAtoka, Bryan, Coal, Johnston, Love, Marshall3 hr
Apr 7, 6:30 PM CDTSevere Thunderstorm WarningOUNJefferson45 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.